Heat, Cook
- When
- July 29, 9:00 AM CST to 8:00 PM CST
- Where
- Cook forecast zone
- Deaths
- 1 direct, 0 indirect
- Reported by
- County Official
High temperatures reached the upper 80s on July 27th and July 28th and just the lower 80s on July 29th. One person died from a heat stroke on July 29th.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LOT wrote it up.
High temperatures reached the upper 80s on July 27th and July 28th and just the lower 80s on July 29th. One person died from a heat stroke on July 29th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before the first event at Jul 29, 8:33 AM CST, 27 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL 933 AM CDT THU JUL 29 2010 .DISCUSSION... 257 AM CDT ONLY MINOR TWEAKS TO THE FORECAST TONIGHT AS QUIET WEATHER CONDITIONS ARE ON TAP FOR TODAY. THE COLD FRONT THAT BROUGHT SHOWERS AND THUNDERSTORMS TO THE AREA YESTERDAY HAS PUSHED OUT TO THE SOUTH LEAVING A COOLER LESS HUMID AIRMASS IN ITS WAKE. HIGH PRESSURE TO OUR NORTHWEST WILL PUMP IN SLIGHTLY COOLER NORTHWESTERLY FLOW WITH 850MB TEMPERATURES AROUND 12-13C THIS AFTERNOON. MIXING OF DRYER AIR DOWN TO THE SURFACE THIS AFTERNOON WILL HELP TO LOWER OUR DEWPOINTS INTO THE LOW 60S BY THIS AFTERNOON WITH HIGH TEMPERATURES TOPPING OUT IN THE LOW TO MID 80S. EXPECT SIMILAR CONDITIONS THROUGH MIDDAY FRIDAY. UPSTREAM ON FRIDAY...MODELS CONTINUE TO SUGGEST THE DEVELOPMENT OF AN MCS IN AN AREA OF FAVORABLE DYNAMICS UNDER RIGHT ENTRANCE REGION OF A 90KT JET AND AHEAD OF A POTENT 500MB SHORTWAVE TROF. STRONG ISENTROPIC LIFT OVER DIFFUSE FRONT IS EXPECTED ACROSS NORTHERN IOWA AND SOUTHERN MINNESOTA DURING THE DAY FRIDAY. FRONTAL BOUNDARY WILL WAVE BACK TO THE NORTH AS A LOW PRESSURE FORMS ALONG THE BOUNDARY AND SOUTHWEST FLOW INCREASE AHEAD OF THE LOW. AXIS OF INSTABILITY LIES SOUTH AND SOUTHWEST OF CENTRAL IOWA WITH DEEP LAYER SHEAR SUGGESTING SOUTHEAST MOVEMENT OF THE THUNDERSTORMS WITH SOUTHERLY PROPAGATION INDICATED BY CORFIDI VECTORS. A 30KT LOW LEVEL JET FORMS LATE IN THE EVENING FRIDAY WHICH WILL HELP TO MAINTAIN THE SYSTEM INTO THE NIGHT AS IT BECOMES ELEVATED. AS THE SYSTEM APPROACHES THE FORECAST AREA...TENDENCY IS FOR THE JET TO VEER TO THE WEST DECREASING THE LOW LEVEL CONVERGENCE INTO THE SYSTEM. NAM SHOWS THE SURFACE LOW PASSING TO OUR SOUTH OVER CENTRAL ILLINOIS BY LATE SATURDAY MORNING. SHOULD THIS SOLUTION PAN OUT...WOULD EXPECT MOST INTENSE CONVECTION TO DEVELOP SOUTH OF THE FORECAST AREA SATURDAY IN MOST UNSTABLE AIRMASS WITH PERHAPS DECAYING TS OVER NORTHERN ILLINOIS. WILL HAVE TO WORK OUT SOME TIMING ISSUES BUT FOR NOW LOOKS LIKE NAM IS GOOD MIDDLE GROUND SO WILL TREND TOWARD THAT. UPPER RIDGE BUILDS BACK INTO THE REGION FOR THE REMAINDER OF THE WEEKEND INTO EARLY NEXT WEEK BRINGING BACK SOME WARMER TEMPERATURES. NEXT GOOD CHANCE OF PRECIP IS ON TUESDAY. BMD && .AVIATION... //ORD AND MDW CONCERNS...UPDATED 14Z... RELATIVELY FEW AVIATION WEATHER CONCERNS EXPECTED FOR TODAY WITH VFR CONDITIONS EXPECTED TO PERSIST THROUGH THE PERIOD. MARSILI //DISCUSSION...UPDATED 12Z... SFC COLD FRONT CONTINUES TO MOVE AWAY DOWNSTATE WHILE HIGH PRESSURE BUILDS SOUTHEAST FROM UPPER MIDWEST INTO WESTERN GREAT LAKES REGION. WHILE LOW LEVEL NORTH/NORTHEAST WINDS BRINGING DRIER AIR INTO TERMINALS...COOLING IN 1000-850 HPA LAYER ALSO STEEPENING LAPSE RATES A BIT ABOVE THE SURFACE WHICH IS RESULTING IN A LITTLE PATCHY HIGH IFR/MVFR CLOUDS IN 1000-1500 FT LEVEL AS NOTED IN HARRISON CRIB WEBCAM IMAGERY. 00Z WRF FCST SOUNDINGS PICKED UP ON THIS...THOUGH GOOD NEWS IS THAT IT LOOKS LIKE IT WILL BE OF LIMITED SCOPE AND WILL LIFT/MIX OUT QUICKLY THROUGH MID MORNING. COVERAGE NOT EXPECTED TO BE ENOUGH TO WARRANT CEILING IN TAF AT THIS TIME. BEYOND 15Z...EXPECT ONLY VFR SCT CU AND SOME PATCHY HIGH CLOUD THROUGH REMAINDER OF THE DAY. WITH SFC RIDGE BUILDING INTO AREA TODAY...WINDS ALREADY SHIFTING NNE PER 1 MINUTE ORD/MDW ASOS DATA. WINDS SHOULD BECOME NORTHEAST NEAR 10 KTS THIS MORNING...WITH VARIOUS GUIDANCE INDICATING SOME VARIABILITY IN THE 030-070 DEG RANGE. WINDS WILL DECREASE RAPIDLY LATE AFTERNOON/EVENING AS SFC HIGH SETTLES ACROSS AREA...WITH WINDS GOING CALM THIS EVENING. INCREASING MID CLOUDS LATE TONIGHT/EARLY FRIDAY...WITH CONTINUED LIGHT VARIABLE WINDS. RATZER //ORD AND MDW CONFIDENCE...UPDATED 14Z... HIGH CONFIDENCE IN MAINTAINING VFR CONDITIONS THROUGH THE PERIOD. HIGH CONFIDENCE IN MAINTAINING NORTHEAST WINDS THROUGH THE PERIOD. MARSILI //OUTLOOK FOR ORD/MDW FOR 18Z FRIDAY-12Z TUESDAY...UPDATED 06Z... FRIDAY...CHANCE OF THUNDERSTORMS. OTHERWISE VFR. SATURDAY...CHANCE OF THUNDERSTORMS. OTHERWISE VFR. SUNDAY...VFR. MONDAY...VFR. TUESDAY...CHANCE OF THUNDERSTORMS. OTHERWISE VFR. MARSILI && .MARINE... 148 AM...MAIN FORECAST CONCERN THIS MORNING IS THE TRACK AND STRENGTH OF A LOW EXPECTED TO MOVE ACROSS THE SOUTHERN LAKES AND UPPER OHIO VALLEY SATURDAY. A LARGE AREA OF HIGH PRESSURE EXTENDING FROM CENTRAL MANITOBA SOUTH INTO THE CENTRAL PLAINS WILL BUILD EAST TODAY AND TONIGHT AND BE CENTERED OVER THE LAKES FRIDAY MORNING. NORTH WINDS 10-15 KTS WILL SLOWLY DIMINISH THIS AFTERNOON WITH A PERIOD OF LIGHT AND VARIABLE WINDS POSSIBLE BY EVENING. AS THE HIGH DRIFTS EAST FRIDAY WINDS WILL BECOME SOUTHERLY. GENERAL CONSENSUS IS FOR AN AREA OF LOW PRESSURE TO MOVE EAST ACROSS CENTRAL ILLINOIS SATURDAY MORNING AND THEN EAST ACROSS THE UPPER OHIO VALLEY SATURDAY NIGHT AS IT WEAKENS. WITH THIS TRACK...SOUTHERLY WINDS FRIDAY WILL TURN MORE EASTERLY SATURDAY. SPEEDS WILL BE DEPENDENT ON STRENGTH OF THE LOW BUT A PERIOD OF 10-20KTS APPEARS POSSIBLE. AS THIS LOW WEAKENS AND DEPARTS...GRADIENT WEAKENS AND WINDS ARE EXPECTED TO BE RATHER LIGHT SUNDAY...THEN TURN SOUTHERLY AGAIN SUNDAY NIGHT. CMS && .LOT WATCHES/WARNINGS/ADVISORIES... IL...NONE. IN...NONE. LM...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL 335 AM CDT THU JUL 29 2010 ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019- 300845- WINNEBAGO-BOONE-MCHENRY-LAKE ILLINOIS-OGLE-LEE-DE KALB-KANE- DUPAGE-COOK-LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON- IROQUOIS-FORD-LAKE INDIANA-PORTER-NEWTON-JASPER-BENTON- 335 AM CDT THU JUL 29 2010 /435 AM EDT THU JUL 29 2010/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL ILLINOIS... NORTHEAST ILLINOIS AND NORTHWEST INDIANA. .DAY ONE...TODAY AND TONIGHT. PORTIONS OF THE PECATONICA AND ROCK RIVERS WILL REMAIN IN FLOOD. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THERE IS A CHANCE OF THUNDERSTORMS FRIDAY INTO FRIDAY NIGHT AND A SLIGHT CHANCE OF THUNDERSTORMS SATURDAY. THERE IS ANOTHER CHANCE OF THUNDERSTORMS MONDAY NIGHT THROUGH TUESDAY NIGHT. PORTIONS OF THE ROCK AND PECATONICA WILL REMAIN IN FLOOD. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NECESSARY THROUGH TONIGHT. && COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO LMZ740>745-300845- WINTHROP HARBOR TO WILMETTE HARBOR- WILMETTE HARBOR TO NORTHERLY ISLAND- NORTHERLY ISLAND TO CALUMET HARBOR-CALUMET HARBOR TO GARY- GARY TO BURNS HARBOR-BURNS HARBOR TO MICHIGAN CITY- 335 AM CDT THU JUL 29 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS NEARSHORE WATERS OF LAKE MICHIGAN AND THE INDIANA NEARSHORE WATERS OF LAKE MICHIGAN. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THERE IS A CHANCE OF THUNDERSTORMS FRIDAY INTO FRIDAY NIGHT...AND A SLIGHT CHANCE OF THUNDERSTORMS SATURDAY. THERE IS ANOTHER CHANCE OF THUNDERSTORMS MONDAY NIGHT THROUGH TUESDAY NIGHT. && COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868- 870-872-874-876-878-300845- LAKE MICHIGAN FROM MICHIGAN CITY IN TO ST. JOSEPH MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM SEUL CHOIX POINT TO ROCK ISLAND PASSAGE 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN SOUTH OF A LINE FROM SEUL CHOIX POINT TO THE MACKINAC BRIDGE AND NORTH OF A LINE FROM CHARLEVOIX MI TO SOUTH FOX ISLAND 5 NM OFFSHORE- LAKE MICHIGAN FROM CHARLEVOIX TO POINT BETSIE MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM POINT BETSIE TO MANISTEE MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO STURGEON BAY WI- LAKE MICHIGAN FROM STURGEON BAY TO TWO RIVERS WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM TWO RIVERS TO SHEBOYGAN WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM SHEBOYGAN TO PORT WASHINGTON WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM PORT WASHINGTON TO NORTH POINT LIGHT WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM NORTH POINT LIGHT TO WIND POINT WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM WIND POINT WI TO WINTHROP HARBOR IL 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM WINTHROP HARBOR TO WILMETTE HARBOR IL 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM WILMETTE HARBOR IL TO MICHIGAN CITY IN 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM PENTWATER TO MANISTEE MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM WHITEHALL TO PENTWATER MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM GRAND HAVEN TO WHITEHALL MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM HOLLAND TO GRAND HAVEN MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM SOUTH HAVEN TO HOLLAND MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM ST. JOSEPH TO SOUTH HAVEN MI 5 NM OFFSHORE TO MID LAKE- 335 AM CDT THU JUL 29 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE OPEN WATERS OF LAKE MICHIGAN. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THERE IS A CHANCE OF THUNDERSTORMS FRIDAY INTO FRIDAY NIGHT...AND A SLIGHT CHANCE OF THUNDERSTORMS SATURDAY. THERE IS ANOTHER CHANCE OF THUNDERSTORMS MONDAY NIGHT THROUGH TUESDAY NIGHT. && COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO BMD
1 heat. Local standard time, as filed.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Heat, Cook | 2010-07-29 | 95 | Female | Permanent Home | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2010Every state in 2010This day in weather historyWarnings in Illinois, July 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 254310.